depression

kathylulu
kathylulu Member Posts: 8
edited March 2014 in Breast Cancer #1
Hi all. I had my mastectomies last Nov. and have been on tamoxifen since somewhere around Jan of this year. My problem is depression and anxiety. I have never had it before in my 47 years so I know it has to be the tamoxifen. I talked to my oncol. last week about it and she gave me Paxil. I took it one day and thought I was going to die. I had the "squirts", stomach pain, and felt like I had the flu, chills,etc. but the worst was that my heart raced terribly. So I didn't take it anymore. I called her back and she said these are not typical side effects, hmm? Am still waiting on what she wants me to do. The thing is I also have no health insurance so I can't just start trying all these different anti-depressants. My question is, has anyone ever tried St John's Wort? Let me hear from y'all as I have to do something. Kathy

Comments

  • geral
    geral Member Posts: 130
    Hi Kathy!
    Your post prompted me to post some info about Patient Assistance Programs for Meds (see my today,11/20, post above^). I hope this will help you since you do not have health insurance.
    I have heard that St. John's Wort does help some people. Check with your pharmacist or oncologist first to see if it's ok to take with Tamoxifen. Also, ask your pharmacist if SJW is from a plant estrogen. Some say we shouldn't take any estrogen products since our BC is estrogen receptive.
    I suffer from dep/anxiety also, but I do not take anything for it. I'm so sensitive to meds. I have had counseling in the past and prob. will seek it again. If you're interested in talking to a counselor some charge on a sliding scale based upon your finances. I went to one once who only charged $10/session. There are probably some others who would do it for free. Check your local yellow pages.
    I hope you feel better soon!
    Take care,
    Geral
  • hummingbyrd
    hummingbyrd Member Posts: 950 Member
    Hi Kathy, sorry to here about the depression I too suffer from dep/anx. Wonder why? It's not like we've got problems ya know! LOL Anyway, I take Wellbutrin, the SSRI's (Paxil/Zoloft/Prozac)all had ill side effects w/ me, esp Buspar.
    I also take a xanex at bedtime to help me sleep. It's amazing what a good nite's rest will do for you. I have a BUNCH of other tips on my web site www.conqueringcancerthroughchrist.com if your interested. You have to type the site in the address box, I'm not big enough yet to be on a search engine. ST John's Wort does work w/ some people but be careful it has similar side effects as MAOI inhibitors (an old antidep med). It can have real bad reactions (in some people) w/ wine,cheese... so check w/ your doctor. Main thing is don't suffer, there's plenty of stuff out there to try, and get samples from MD, even if u have to see GenPracticeMD he can communicate w/ onc and GPdoc will have samples. One other suggestion (besides prayer) is discontinue Tamoxifen, its out dated anyway. It just recently was rec to be replaced w/ Arimidex(sp?) so run that by onc. Best of luck and God bless you, hummingbyrd.
    Be strong and of good courage...the Lord thy God is with thee wherever thou goest.
    Joshua 1:9
  • 24242
    24242 Member Posts: 1,398
    My experience has been that certain things we try in the end can cost as much as the medication did when taking 4 pills at a time or taking several times a day. It is worth a shot but don't recomend it if doing chemo or radiation. I hope something like this could help you get over what you are feeling.
    Being good to yourself a step in the right direction.
    Tara
  • martyzl
    martyzl Member Posts: 196
    St. John's/Joan's Wort
    Hello Kathy! Welcome!

    Yes, I take St. John's Wort. I am currently on chemo (mastectomy/reconstruction 7.22.02)and take it for relieving pain, healing nerves, anti-viral (cold sores, colds, flu) and anti-depression (I am affected by the reduced sunlight). I've been taking it as needed for 4 yrs now since my Psychologist recommended it to me after bad reactions to other meds. (Severe depression upon my mother's death, marriage break-up)
    It works beautifully for me and it also keeps illness at bay (something I have to be careful of w/ 2 young daughters in school!).

    Talk to your Dr... it takes time to build up in your system but once you get leveled out, it can be a lifesaver.

    Please feel free to write to me if you need any other info./resources. [email protected]

    Be well! You are doing the right thing, knowing to look for help! More power to you!
    Marty
  • marytres
    marytres Member Posts: 144
    Hi Kathy, I can't believe I found someone like you! I thought I was nuts and the oncologist thinks I'm off my rocker because he says that the anti-depressives he gave me can't give me those side effects that you mentioned so I thought it was me. Now that you mentioned it, I see that you had the same side effects. He also tried to give me Zoloft and another one that I can't remember now, and I also heard about St.John's Wort but don't know what it is etc. Do you? Let me know since I would be interested. Need to talk, just e-mail me any time. Hugs, Marie
  • geral
    geral Member Posts: 130
    geral said:

    Hi Kathy!
    Your post prompted me to post some info about Patient Assistance Programs for Meds (see my today,11/20, post above^). I hope this will help you since you do not have health insurance.
    I have heard that St. John's Wort does help some people. Check with your pharmacist or oncologist first to see if it's ok to take with Tamoxifen. Also, ask your pharmacist if SJW is from a plant estrogen. Some say we shouldn't take any estrogen products since our BC is estrogen receptive.
    I suffer from dep/anxiety also, but I do not take anything for it. I'm so sensitive to meds. I have had counseling in the past and prob. will seek it again. If you're interested in talking to a counselor some charge on a sliding scale based upon your finances. I went to one once who only charged $10/session. There are probably some others who would do it for free. Check your local yellow pages.
    I hope you feel better soon!
    Take care,
    Geral

    Hi Again!
    I checked with my doctor today re:St. John's Wort. She said that it does NOT contain plant estrogen, so it should be okay for any of us estrogen receptive survivors to take.
    She also said it's a slight blood thinner. She said it's nothing for me to worry about if I decide to take it but that I need to let her know if I do.
    -Geral